Iowa, 2014

Hail in Iowa, May 19, 2014

May 19, 2014 · NWS ARX · 1 event in 1 county or zone

Thunderstorms developed ahead of an advancing warm front during the afternoon of May 19th. A few of these storms produced some hail with the largest reported being dime sized near Ossian (Winneshiek County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed ahead of an advancing warm front during the afternoon of May 19th. A few of these storms produced some hail with the largest reported being dime sized near Ossian (Winneshiek County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 19, 1:15 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 19, 1:15 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT MON MAY 19 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 215 PM CDT MON MAY 19 2014

LOW LEVEL WARM AIR ADVECTION/MOISTURE TRANSPORT ARE THE MAIN DRIVERS
FOR AREAS OF PCPN MOVING ACROSS THE REGION THIS AFTERNOON. SOME
THUNDER WITH THE SHOWERS...DESPITE THE PCPN RUNNING OUT OF
THE MAIN CAPE AXIS ACROSS THE PLAINS/WESTERN MN.

THE LOW LEVEL THERMODYNAMICS AND NOSE OF THE MOISTURE TRANSPORT
SHIFT ACROSS NORTHEAST WI TONIGHT...AND SO WILL THE FAVORED AREAS
FOR PCPN. INSTABILITY DOES INCREASE OVERNIGHT...WITH MUCAPES FROM 500-
1000 J/KG PER THE GFS/NAM. THIS COULD EXTEND SOME PCPN CHANCES BACK
TO THE SOUTHWEST...NEAR A WEAK TROUGH/FRONT ON THE LEADING EDGE OF
AN UPPER LEVEL SHORTWAVE. THE HIGHER QPF AND BEST CHANCES WILL BE TO
THE NORTH TONIGHT/OVERNIGHT...BUT WILL LIKELY HOLD ONTO SOME PCPN
CHANCES TO ACCOUNT FOR THE POTENTIAL ASSOCIATED WITH THE
BOUNDARY/INSTABILITY.

ON TUESDAY...THIS BOUNDARY LAYS UP WEST TO EAST ACROSS CENTRAL
IA/SOUTHERN WI...AND COULD SERVE AS A SHOWER/STORM FOCUS LATER IN
THE AFTERNOON. THE GFS AND NAM SUGGEST 2000+ J/KG SBCAPE INTO
SOUTHEAST MN/WESTERN WI BY 18Z...WITH 50 KTS OF 0-6 KM SHEAR. THE
SBCAPE IS BASED OFF OF LOW/MID 60S TDS WORKING INTO CENTRAL WI ON
WI. THIS LOOKS OVERDONE BASED ON WHAT IS OCCURRING OUT TO THE
WEST...AND THE LACK OF EVAPORTRANSPIRATION FROM CROPS TO AID IN
HIGHER TDS. DEWPOINTS IN THE UPPER 50S LOOK MORE LIKELY...THUS
LOWERING CAPE QUITE A BIT. FORCING MECHANISM ALSO LOOKS TO BE JUST
SOUTH OF THE FORECAST AREA...BUT CLOSE ENOUGH THAT PCPN CHANCES ARE
WARRANTED FOR PARTS OF NORTHEAST IA/SOUTHWEST WI.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 215 PM CDT MON MAY 19 2014

THE GFS AND ECMWF FAVOR GOING ZONAL TO RIDGING FOR THE LATER PART OF
THE WORK WEEK INTO THE UPCOMING WEEKEND WITH THE UPPER LEVEL FLOW.
AT THE SURFACE...HIGH PRESSURE MEANDERS DOWN FROM SOUTHERN
CANADA...SLIDING ACROSS THE REGION...AND GRADUALLY MOVING OVER THE
OH RIVER VALLEY BY 12Z SAT. A DRY...VERY PLEASANT FEW DAYS SHOULD
RESULT...WITH HIGHS AT OR ABOVE THE SEASONABLE NORMALS.
FINALLY...SOME NICE SPRING DAYS.

SOME DIFFERENCES IN THE MODELS FOR THE END OF THE WEEKEND...WITH THE
EC SUGGESTING AN UPPER LEVEL SHORTWAVE TROUGH COULD SLIDE ACROSS
NORTHERN PARTS OF THE REGION SUNDAY NIGHT-MONDAY. THE GFS FAVORS
RIDGING. HOWEVER...WITH THE SFC HIGH OFF TO THE EAST...SOUTHERLY
FLOW ON ITS BACKSIDE PUSH WARM/MOIST AIR TOWARD THE REGION. THIS
THERMODYNAMIC FORCING COULD RESULT IN SOME
SHOWERS/STORMS...REGARDLESS OF ANY UPPER LEVEL AID. WILL HOLD WITH
CONSENSUS SOLUTION FOR DETAILS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED
AT 1258 PM CDT MON MAY 19 2014

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE
AREA THROUGH MID AFTERNOON. GIVEN THE ISOLATED NATURE OF THE
THUNDERSTORMS DECIDED TO KEEP THEM OUT OF THE TAFS AT THIS TIME.
GUSTY SOUTH/SOUTHEAST WINDS OF 16 TO 20 KTS WILL OCCUR THIS
AFTERNOON WITH SOME GUSTS APPROACHING 32 KTS AT KRST. MVFR CEILINGS
ARE EXPECTED THIS AFTERNOON WITH CLOUD BASES IN THE 1500 FT TO 3000
FT RANGE. A CHALLENGING FORECAST TONIGHT DETERMINING LOW LEVEL
MOISTURE AND THE POTENTIAL FOR IFR CONDITIONS. WITH THE LOW LEVEL
MOISTURE IN PLACE OVER THE REGION AND THE GRADIENT WEAKENING FOR A
BRIEF PERIOD TONIGHT...EXPECTING A 2 TO 3 HOUR PERIOD OF IFR
CONDITIONS AT BOTH TAF SITES WITH CEILINGS LOWERING INTO THE 700 TO
900 FT RANGE. NAM AND GFS FORECAST GUIDANCE IS SUGGESTING THE
POTENTIAL FOR FOG TONIGHT BUT DIDN/T BUY INTO THOSE SOLUTIONS WITH
THE WEAK GRADIENT IN PLACE AND THE POTENTIAL FOR SOME MIXING AT THE
SURFACE. ALSO...THE GFS AND NAM HAVE BEEN A LITTLE AGGRESSIVE ON LOW
LEVEL MOISTURE. THE BOUNDARY IS EXPECTED TO SLIDE SOUTHEAST OF THE
TAF SITES TUESDAY MORNING WITH WINDS SWITCHING TO THE WEST/NORTHWEST
BRINGING IN A SLIGHTLY DRIER AIRMASS. VFR CONDITIONS SHOULD RETURN
BY MID MORNING ON TUESDAY.

&&

.HYDROLOGY...
ISSUED AT 331 AM CDT MON MAY 19 2014

WATER LEVELS ON THE MISSISSIPPI ARE BEGINNING TO GO DOWN WITH SOME
LOCATIONS FALLING BELOW FLOOD STAGE FROM LA CROSSE AND NORTH.
MINOR FLOODING WILL CONTINUE UNTIL LATE IN THE WEEK FOR SITES
SOUTH OF LA CROSSE WHERE THE CREST IS JUST NOW ARRIVING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....WETENKAMP
HYDROLOGY....04
Hazardous weather outlook, May 19, 3:13 AM CST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CDT MON MAY 19 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
413 AM CDT MON MAY 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY AND TONIGHT.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE
STORMS.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE NORTHEAST OF INTERSTATE 94 TUESDAY
MORNING AND ACROSS PORTIONS OF SOUTHWEST WISCONSIN INTO NORTHEAST
IOWA TUESDAY AFTERNOON. AT THIS TIME...SEVERE WEATHER IS NOT
EXPECTED TO OCCUR WITH ANY OF THESE STORMS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY NIGHT AND SUNDAY. IT
IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF
THESE THUNDERSTORMS.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER.

.SPOTTER INFORMATION STATEMENT...

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Special weather statement, May 19, 2:19 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT MON MAY 19 2014

IAZ010-011-029-030-192045-
ALLAMAKEE-WINNESHIEK-FAYETTE-CLAYTON-
319 PM CDT MON MAY 19 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLAMAKEE...
SOUTHEASTERN WINNESHIEK...NORTHEASTERN FAYETTE AND NORTHWESTERN
CLAYTON COUNTIES...

AT 319 PM CDT...A STRONG THUNDERSTORM WAS NEAR OSSIAN...OR 9 MILES
NORTH OF WEST UNION...MOVING EAST AT 50 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ELGIN AND CLERMONT AROUND 330 PM CDT.
  POSTVILLE AROUND 335 PM CDT.
  MONONA AND FARMERSBURG AROUND 345 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MONTAUK HISTORIC
SITE...ST. LUCAS...DOUGLAS AND ROSSVILLE.

LAT...LON 4298 9195 4317 9195 4323 9131 4294 9131
TIME...MOT...LOC 2019Z 264DEG 42KT 4309 9184

WETENKAMP

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winneshiek

When
May 19, 2:22 PM CST
Where
Winneshiek County, 1.71 mi SE of Ossian
Measured
0.75 in hail
Reported by
Public
Coordinates
43.130, -91.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516216.